Kentucky, 2004

Hail in Kentucky, March 30, 2004

March 30, 2004 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 30, 4:35 PM EST, 25 minutes earlier.

Area forecast discussion, Mar 30, 4:35 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
435 PM EST TUE MAR 30 2004

.DISCUSSION...

TEMPERATURES CLIMBING INTO THE LOWER 60S COMBINED WITH COLD MID
LEVEL TEMPS FROM A CLOSING UPPER LEVEL LOW PRODUCED STEEP LAPSE
RATES ACROSS THE OHIO VALLEY.  A LOW FREEZING LEVEL MADE IT EASY FOR
THE LOW TOPPED CONVECTION TO DROP PEA SIZE HAIL.  EXPECTING SHOWER
ACTIVITY TO DIMINISH TO A POINT AFTER SUNSET...AND THUNDERSTORMS TO
END...BUT ADVANCING COLD FRONT FROM CENTRAL KY...WILL KEEP LOWER
CHANCE POPS FOR THE REMAINDER OF THE NIGHT.  ONLY WENT HIGH CHANCE
POPS...AND NOT LIKELY...FOR THIS EVENING BASED ON RADAR COVERAGE
DURING THE MAX COVERAGE THIS AFTERNOON.  EXPECTING NEAR NORMAL FOR
LOWS TONIGHT.

SIMILAR STORY FOR WED AS UPPER LOW CONTINUES TO SPIN OVERHEAD.
AGAIN INCREASED POPS DIURNALLY...BUT KEPT POPS JUST IN HIGH CHC
CATEGORY...SCATTERED SHOWERS DESCRIBE THE SITUATION WELL.  LEFT OUT
TS FOR NOW...BUT SITUATION LOOKS BORDERLINE.  TEMPS WILL BE COOLER
TOMORROW AND THEREFORE INSTABILITY MAY NOT BE GREAT AT ALL.  BY
THU...DEFINITELY THE CASE WOULD ONLY BE SHOWERS.

BEST CHANCE FOR PRECIP...AT LEAST FOR OUR EASTERN COUNTIES LOOKS TO
FALL ON THU AFTERNOON/EVENING AS A MAIN VORT LOBE ROTATES AROUND THE
CLOSED LOW THAT BY THIS TIME HAS MEANDERED TO THE MID ATLANTIC
STATES.  BOTH THE ETA AND THE GFS SHOWING THIS FEATURE AT ABOUT THE
SAME TIME.  FINALLY FRI...SYSTEM BEGINS TO PULL AWAY AS A KICKER
SHORTWAVE DROPS DOWN FROM CAN.  THIS FEATURE AND THE TIMING WITH IT
LOOK LIKELY.  ON THE OTHER HAND...MEANWHILE...THE PATTERN FOR
REPEATED CUTOFFS CONTINUES AS ENERGY DIPS INTO THE WEST AND
SOUTHWEST STATES AWAY FROM JET STREAM FLOW.

FOR THE EXTENDED...KEPT THE ENTIRE PERIOD DRY WITH CLIMO
CONDITIONS.  WITH CUTOFF SITUATION IN THE WEST/SOUTHWEST WILL
CONTINUE TO STALL THE WEATHER PATTERN...NO PRECIP SHOULD AFFECT
EASTERN KENTUCKY FOR DURING THE EXTENDED PERIOD.

&&

.PREV DISCUSSION...

513 AM EST TUE MAR 30 2004

MAIN RAIN BAND WILL PROGRESS ONLY SLOWLY OUT OF THE CWA TODAY.
INCLUDED 100 POPS IN THE AREA WHERE BAND IS EXPECTED TO FALL AS IT
PROGRESSES. THIS LEFT 3 ZONES IN THE EAST WITH ONLY LIKELY POPS FOR
TODAY...WITH THE REMAINING TWO AT 100 PERCENT. CLOSED UPPER LOW
QUICKLY FORMS...INTENSIFIES...AND HEADS INTO THE AREA DURING THE DAY
TODAY. ALONG WITH THIS UPPER LOW WILL BE PLENTY OF SHORTWAVES
PINWHEELING AROUND...PROVIDING A JUMPING POINT FOR DEVELOPING
SHOWERS TODAY...ESPECIALLY AS THE AFTERNOON APPROACHES. AS THE
AFTERNOON DOES APPROACH...HEIGHT FALLS WILL RESULT IN STRONG MID
LEVEL COOLING...MEANING AN INCREASE IN INSTABILITY ACROSS THE
REGION. ALTHOUGH CAPES NOT TOO TERRIBLY IMPRESSIVE...AROUND
269...WITH THE VERY COOL TEMPS...LOW WET BULB AT ABOUT 5300
FT...FAIRLY DECENT WIND PROFILE...AND 90 PERCENT OF THE EXISTING
CAPE IN HAIL GROWTH REGION...SMALL HAIL IS A GOOD POSSIBILITY WITH
ANY CONVECTION THAT DOES DEVELOP...WHICH WILL DEFINITELY BE LOW
TOPPED. GIVEN MINIMAL CONVECTIVE ENERGY AS THE RESULT OF COLDER
CONDITIONS...NOTHING OF THE SEVERE NATURE IS EXPECTED IN THE WAY OF
HAIL...OR ANY TYPE OF SEVERE CRITERIA FOR THAT MATTER.

STILL LOOKS AS THROUGH THIS UPPER LOW WILL LINGER THROUGH A GOOD
PART OF THE WORK WEEK. AGREE WITH MESOETAS SOLUTION OF A MORE
DIURNALLY BASED OFF AND ON SHOWER EVENT BEFORE UPPER LOW SCOOTS TOO
FAR TO THE EAST BY THE TIME SATURDAY ROLLS AROUND. THE TWO COLDEST
DAYS THIS WEEK WILL BE WED AND THUR...WITH HIGHS ONLY IN THE UPPER
40S. FOR FRIDAY...BELIEVE 850 COLD POOL WILL BE CUT OFF FROM THE
CANADIAN CONNECTION TOO LONG TO RETAIN THE KIND OF TEMPS THE GFS AND
ETA ARE INDICATING FOR THAT DAY. LOOKS AS THOUGH BOTH OF THEM ARE A
LITTLE TOO DEPENDANT ON SHORTWAVE ACTION AT THAT TIME WITH THE
TIMING OF THESE COLD POCKETS AS WELL...ESPECIALLY AS WAS SEEN IN THE
MEX...AS WAS REFLECTED BY THE BOUNCING OF WED AND THUR BACK AND
FOURTH AS THE COLDEST DAY OF THE WEEK THE PAST FEW DAYS. FEEL THAT
THE NEW MEX GUIDANCE IS A LITTLE TOO LOW FOR FRIDAY...COMING IN AT
ONLY 51 FOR JKL...AND WOULD EXPECT THAT TO COME UP WITH THE NEXT RUN.

&&

.PREV DISCUSSION...

1045 PM EST MON MAR 29 2004

UPDATE ALREADY SENT. AT 0330Z...RADAR SHOWED THE RAIN LINE
STRETCHING FROM ROWAN SOUTHWARD TO BELL. RAIN IS SLOWLY PUSHING
EASTWARD...WITH A FEW SHOWERS POPPING UP IN THE EASTERN CWA. ONLY
MADE A FEW TWEAKS TO THE GRIDS TO SHOW THE SLOW PROGRESSION OF THE
SHOWERS AND TWEAK THE LOWS. ADDED A RANGE FOR LOW TEMPERATURES IN
THE EASTERN COUNTIES...OTHERWISE THE FORECAST LOOKED ON TRACK.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

OUDEMAN
Hazardous weather outlook, Mar 30, 6:10 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
610 AM EST TUE MAR 30 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311200-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
610 AM EST TUE MAR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.  IF
ANY THUNDERSTORMS DEVELOP...SOME COULD CONTAIN HAIL UP TO THE SIZE OF
NICKELS AND WIND GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY HAIL OR WIND REPORTS THIS
AFTERNOON TO THE NATIONAL WEATHER SERVICE.

HEINLEIN

The radar

The Jackson,KY radar (KJKL), 77 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Martin

When
March 30, 5:00 PM EST
Where
Martin County, 1 mi NE of Inez
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.883, -82.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387296.